?

Log in

No account? Create an account

Previous Entry | Next Entry

We are now into the second week of Cassie's treatment for Cutaneous Histiocytosis, a treatment that includes a month of steroids to make the bumps go away and long term treatment of Atopica (Cyclosporine) to keep them from coming back. While the steroid treatment will end in another few weeks she will likely be on Atopica for the rest of her life. While she is on the Atopica she can't have live vaccines and heartworm medication isn't as easy as it used to be so it becomes a trade-off for other potential health issues.

I don't like like it. Sure, I like that the bumps went away but I don't like what the medicine is doing to Cassie. She eats, drinks, takes care of her business outside, but that's it. She's not interested in playing or going for walks. She doesn't race up the stairs as soon as she hears the door open when the last person gets out of bed. She doesn't chase bugs outside. Jumping up on people when they come to the door? Forget about it. She barely thumps her tail hello anymore.

Getting better has basically sucked the life right out of her. Now I am hopeful that once she is on the reduced dosage of Atopica that she will bounce back to her former self but it's a bit scary. Because what if she doesn't? What if we have to decide whether to continue the treatment and have a shell of a dog or discontinue it and deal with what happens next?

I've been sitting here tonight, trying to figure out how to connect this to writing.

What do I say? That sometimes we can try too hard to fix things? That sometimes when you think the writing is perfect, it's really just a shell of what it is possible? That sometimes you write crap and you try to fix it and it's still crap but you keep on keeping on?

Maybe what I say is that if you love something --- your dog, your art, your writing --- if you love it, you don't give up without a fight.
 

There are so many stories only you can tell.Tell them, please.



Comments

( 21 comments — Leave comment )
amanda_marrone
April 23rd, 2009 04:06 am (UTC)
Susan, I'm so sorry for what you and Cassie are going through. I'm a new dog convert and can't imagine what you're goihg through--it breaks my heart. (((hugs)))
susanwrites
April 23rd, 2009 04:39 am (UTC)
Thanks, Amanda. It is breaking my heart too! This is the dog that if I had written up an order of exactly what I wanted, she would have been it. I am sure it will all be fine, after she is on the other dosages, but for now it kills me to see her like this. And I miss her. For the last 7 months our lives have pretty much revolved around her, getting her to come out of her shell, to trust us, learning how to play....I feel just as unbalanced as she does right now.
bluemalibu
April 23rd, 2009 04:11 am (UTC)
I am really sorry, Susan

I hope she is able to process out of this, and be her old self, with the meds to help her deal
susanwrites
April 23rd, 2009 04:36 am (UTC)
Thanks, Meg. It's so hard.
beckylevine
April 23rd, 2009 04:13 am (UTC)
Susan, have you talked with your vet about the side effects? Could it be the steroid, and she'll be back to herself when that's through? Was this something the vet expected? (Yes, this is me, thinking there has to be an answer here! Hope so!)
susanwrites
April 23rd, 2009 04:35 am (UTC)
Yes, the side effects are expected...actually more so from the Atopica which is the long term stuff. Sigh. I just found a woman on the German Shepherd board whose dog has the same thing and has had it for 10 years. I'm just in the process of getting info from her about it all.
medwriter
April 23rd, 2009 05:20 am (UTC)
My dog was on the same medicines for a different reason. There were many side effects--especially from the prednisone, but it was high dose.

Just a thought. The prednisone is very irritating to the GI tract, You might want to ask the vet about adding Pepcid or something similar.

All the best to you and your dog. I am a dog lover.
susanwrites
April 23rd, 2009 05:27 am (UTC)
Yeah, both of these drugs seem to do all sorts of things to them. Sigh. Cassie started on 20mg of prednisone, 2 tablets. Now we are at 1.5 tablets for 3 days, then 1, etc, etc, tapering every 3 days to get her off of it ASAP. The bumps went away after 2 days so I'm not sure she really needs to keep on this.

Is your dog still on the Atopica?

Thanks for the tip on the Pepcid. I'll ask.
medwriter
April 23rd, 2009 05:47 am (UTC)
I think my dog was on 40 mg twice a day. She had a disease that is neary always fatal. She did not survive, but we had two months together and I spent every minute with her. She knew she was loved. Had she survived she would have been on the Atopica the rest of her life.

It is my understanding that the prednisone has to be tapered--if it was done quickly or stopped that we'd lose any of the progress we had made.

I will keep you and Cassie in my prayers.
susanwrites
April 23rd, 2009 05:53 am (UTC)
Wow, that was A LOT. I'm sorry you lost her with so little time.

Yes, I understand about the tapering...now I am second guessing myself. I asked him if we could taper sooner and he did adjust but now I worry that I made the wrong choice. So hard.
medwriter
April 23rd, 2009 06:14 am (UTC)
Your vet probably would not have decreased the dose if it wasn't indicated. It sounds reasonable to me. I would definitely have asked.

It is hard. I am sorry you and Cassie have to deal with this. I hope you keep us posted.
d_michiko_f
April 23rd, 2009 05:28 am (UTC)
HUGS to you and Cassie. I hope she's back to her chipper self soon!

I love the connection you made between Cassie's situation and writing. Thank you.
susanwrites
April 23rd, 2009 05:53 am (UTC)
Thanks! Me too.
azang
April 23rd, 2009 05:33 am (UTC)
I hope she comes out of it soon. Poor Cassie.
mirtlemist
April 23rd, 2009 01:01 pm (UTC)
I'm so sorry for all of you, and how sad. Sometimes treatment becomes a balancing act with what someone can live with. I hope she's back to her old self soon.
lkmadigan
April 23rd, 2009 01:27 pm (UTC)
Oh, poor baby.

I hope she perks up soon.
annemariepace
April 23rd, 2009 01:29 pm (UTC)
That's such a hard one and I have zero advice, just hugs. Cassie's lucky to have a mommy who loves her so much.
(Deleted comment)
roseleaf
April 23rd, 2009 02:41 pm (UTC)
My cat Andy had what sounds like the cat version of what Cassie has, and was on prednisone for a while, then cyclosporine. I don't know if reactions would be the same, but he did adjust and get a lot of energy back. I hope Cassie is back to her old self soon!
tracyworld
April 23rd, 2009 03:30 pm (UTC)
Just wanted you to know I'm sending good thoughts to you and Cassie.
liz_scanlon
April 23rd, 2009 06:52 pm (UTC)
Maybe never giving up without a fight AND having faith? Good thoughts to you and to Cassie...
( 21 comments — Leave comment )
WHO AM I?



Who am I?I was born on the Cancer/Leo cusp and share a birthday with Ernest Hemingway and Robin Williams. The similarities don't stop there as I can go from depressed to ecstatic without ever passing go. I feel scared most of the time though my friends call me brave and I find it easier to believe in my friends than to believe in my own abilities to make what I want out of my life.

Who am I? A wife, a mother, a daughter, and even, gulp, a grandmother.

Who am I? A writer who never gets tired of playing with words, even when the words are hard to find. A writer of books for children and articles for grown-ups and many things in-between.

Who am I? A motivational speaker, writing instructor, workshop leader and full-time follower of dreams.

Who am I? Read and find out.






Susan Taylor Brown

Create Your Badge




Latest Month

September 2014
S M T W T F S
 123456
78910111213
151617181920
21222324252627
282930    

"Successful writers are not the ones who write the best sentences. They are the ones who keep writing. They are the ones who discover what is most important and strangest and most pleasurable in themselves, and keep believing in the value of their work, despite the difficulties."
--Bonnie Friedman

"As writers, we must be willing to feel our sadness, our anger, our terror, so we can reach in and find our sweet vulnerability that is just sitting there waiting for us to come back home."
--Nancy Slonim Aronie

"Writers write about what obsesses them. You draw those cards. I lost my mother when I was 14. My daughter died at the age of 6. I lost my faith as a Catholic. When I'm writing, the darkness is always there. I go where the pain is."
--Anne Rice

Tags

Powered by LiveJournal.com
Designed by carriep63